Colorado, 2011Winter Storm and Winter Weather in Colorado, May 10 to 12, 2011
May 10 to 12, 2011 · NWS BOU · 5 events in 5 counties and zones
A spring snowstorm brought heavy snow to the mountains, foothills and Palmer Divide. 5 inches, 3 miles east of Franktown and 3 miles south of Golden and 10 inches, 10 miles north of Elizabeth.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring snowstorm brought heavy snow to the mountains, foothills and Palmer Divide. The heaviest snowfall occurred in the Front Range Foothills and Palmer Divide where storm totals included: 18 inches, 4 miles south-southeast of Pinecliffe; 16 inches at Coal Creek Canyon; 15 inches, 4 miles west-southwest of Eldorado Springs; 13 inches at Gold Hill, 12 inches, 4 miles west-southwest of Conifer and 4 miles northwest of Elizabeth; 11.5 inches, 6 miles southwest of Evergreen and 4 miles east-northeast of Nederland; 11 inches, 3 miles east of Jamestown and 10.5 inches, 3 miles east of Franktown and 3 miles south of Golden and 10 inches, 10 miles north of Elizabeth. In the mountains storm totals included: 12 inches at Berthoud Pass, 10.5 inches at Breckenridge, 10 inches at Hourglass Lake, 9 inches at Lake Irene with 8 inches at Joe Wright.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 10, 2:44 PM MST, 8 hours 16 minutes earlier.
Area forecast discussion, May 10, 2:44 PM MST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT TUE MAY 10 2011
.SHORT TERM...
(TONIGHT AND WEDNESDAY)
...SNOW ALONG EASTERN SLOPES OF FRONT RANGE TONIGHT AND WEDNESDAY...
.TONIGHT AND WEDNESDAY...UPPER LOW SPINNING OVER ARIZONA WILL
DRIFT TO THE NORTHEAST TONIGHT AND WEDNESDAY...PASSING OVER
SOUTHERN AND SOUTH CENTRAL COLORADO ON WEDNESDAY. ALL MODELS SHOW
STRONG NORTHEAST UPSLOPE AT 700MB AND BELOW DEVELOPING LATE
TONIGHT AND CONTINUING INTO WEDNESDAY. THE DEEP NORTHEAST FLOW IS
FAVORABLE FOR PRECIPITATION ALONG THE EASTERN SLOPES OF THE FRONT
RANGE....HOWEVER THE FORECAST IS NOT THAT SIMPLE. DRY SLOT ALOFT
TRIES TO WORK NORTH AND NORTHWESTWARD AROUND THE UPPER LOW AND
INTO THE REGION. MODEL SOUNDINGS ARE NEARLY ISOTHERMAL FROM AROUND
750 MB TO 550 MB WHICH WILL HAMPER ANY CONVECTIVE ENHANCEMENT TO
THE SNOW. IN ADDITION...THE MODEL SOUNDINGS DO NOT MOISTEN THE
ATMOSPHERE MUCH ABOVE THE -15C LEVEL WHERE DENDRITIC GROWTH IS THE
BEST. HOWEVER...LATEST NAM HAS AROUND 1 INCH OF LIQUID FOR THE
EASTERN SLOPES FOR TONIGHT AND WEDNESDAY. EVEN IF THE NAM IS TOO
WET BY 50%...THIS IS STILL ENOUGH MOISTURE TO GET SNOW ADVISORY
CRITERIA. ISSUED A SNOW ADVISORY FOR THE EASTERN SLOPES OF THE
FRONT RANGE. ANTICIPATE THE HEAVIEST SNOWFALL WILL BE AROUND
7000 FEET AND ABOVE. THERE IS A CHANCE SNOW LEVEL MAY BRIEFLY GET
AS LOW AS 5000 FEET IN SOME OF THE HEAVIER BANDS OF SNOW...BUT DO
NOT ANTICIPATE ANY ACCUMULATIONS THIS LOW. AS THE UPPER LOW MOVES
INTO SOUTHEAST COLORADO BY WEDNESDAY AFTERNOON...THE THREAT FOR
HEAVIER PRECIPITATION WILL MOVE INTO EASTERN COLORADO. --WOLYN--
.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)
ALL THE MODELS SUGGEST THE UPPER LOW WILL INTENSIFY OVER EAST
CENTRAL COLORADO WEDNESDAY EVENING AND SLOWLY DRIFT TO THE EAST.
PRECIPITATION WILL WRAP WEST OF THE LOW. ALL THE MODELS ARE
GENEROUS WITH QPF OVER PORTIONS OF THE EASTERN PLAINS WEDNESDAY
NIGHT AND THURSDAY. THE BANDS OF HEAVIER PRECIPITATION MAY NOT
LEAVE EASTERN COLORADO UNTIL THURSDAY NIGHT. TEMPERATURES ON THE PLAINS
LOOK TO BE SLIGHTLY TOO WARM FOR SNOW. FURTHER WEST...DOWNSLOPE
NORTHWEST FLOW WILL LIMIT PRECIPITATION NEAR THE MOUNTAINS. WITH
DRIER AIR MOVING INTO THE MOUNTAINS...DO NOT ANTICIPATE MUCH QPF.
FRIDAY THROUGH TUESDAY...OMEGA BLOCK DEVELOPS WITH COLORADO BEING
UNDER A RIDGE ALOFT. ALL THE MODELS SUGGEST UPSLOPE OVER THE
REGION DURING THE WEEKEND WITH SOME CONVECTION POSSIBLE OVER THE
PLAINS AND EASTERN MOUNTAINS. THE 12Z GFS SOLUTION FOR SATURDAY
LOOKS SUSPICIOUS...AND BELIEVE THE WEAKER DISTURBANCE IN THE EC IS
MORE REALISTIC. --WOLYN--
&&
.AVIATION...
AT THE SURFACE...LOW DEVELOPED OVER SOUTHEAST COLORADO TODAY WITH
INVERTED SURFACE TROF EXTENDING THRU NORTHERN COLORADO. SURFACE TROF
IN VICINITY OF THE TAF SITES EARLY THIS AFTERNOON HAS MADE FOR
VARIABLE SURFACE WIND DIRECTION. ALOFT...WATER VAPOR IMAGERY SHOWS
TO CLOSED CIRCULATIONS...ONE IN EASTERN MT AND ONE NEAR SOUTHERN NV.
AS SOUTHERN UPPER LOW LIFTS NORTHEAST OVERNIGHT...STRONG COLD FRONT
WILL MOVE SOUTH THROUGH NORHTERN COLORADO BETWEEN 03Z AND 06Z.
CEILINGS WILL LOWER AFTER FROPA WITH AREAS OF PRECIPITATION
DEVELOPING IN THE NORTHERN MOUNTAINS AND FRONT RANGE. COLD TEMPS
ALOFT WITH THIS SYSTEM WILL MEAN PRECIPITATION WILL LIKELY MIX WITH
OR CHANGE TO SNOW AT LEAST FOR A TIME BETWEEN 09Z AND 13Z. SNOW
ACCUMULATIONS WILL BE MINIMAL AT THE LOWER ELEVATIONS DUE TO THE
WARM GROUND.
KDEN...SURFACE WINDS REMAINING SOUTHEAST TO SOUTH THROUGH THE
EVENING. FROPA AROUND 03Z WITH STRONG NORTHERLY WIND SHIFT. CIGS
LOWERING BETWEEN 03Z AND 06Z WITH AREAS OF PRECIPITATION DEVELOPING.
MIXED RAIN AND SNOW POSSIBLE THROUGH 13Z...WITH LITTLE CHANCE OF
ACCUMULATION ON PAVED SURFACES. STARK
&&
.HYDROLOGY...QPF OVER THE FOUR MILE BURN SCAR MAY APPROACH A THIRD
TO HALF AN INCH OF LIQUID THROUGH WEDNESDAY AFTERNOON. SOME OF THE
PRECIPITAION WILL FALL AS SNOW WHICH WILL DELAY RUNOFF IN THE BURN
SCAR. WILL HAVE TO MONITOR FOR THE POTENTIAL OF LOCALLY HEAVIER
PRECIPITATION OVER THIS REGION. --WOLYN--
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
WEDNESDAY FOR COZ033>036.
&&
06/06
Hazardous weather outlook, May 10, 5:55 PM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT TUE MAY 10 2011
COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
655 PM MDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM OVER SOUTHWEST COLORADO WILL MOVE SLOWLY EAST INTO
SOUTHEAST COLORADO OVERNIGHT. SNOW SHOWERS WILL INCREASE IN THE
FOOTHILLS AND MOUNTAINS ESPECIALLY AFTER MIDNIGHT WITH ACCUMULATIONS
BY SUNRISE RANGING FROM 3 TO 6 INCHES IN THE MOUNTAIN WITH 2 TO 4
INCHES IN THE FOOTHILLS. AT LOWER ELEVATIONS RAIN SHOWERS WILL
BECOME LIKELY AFTER MIDNIGHT WITH SOME SNOW MIXING IN NEAR THE
FOOTHILLS AND OVER THE PALMER DIVIDE AFTER 3 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM SYSTEM WILL MOVE SLOWLY NORTHEAST INTO WESTERN KANSAS BY
WEDNESDAY NIGHT. THUS SNOW WILL CONTINUE IN THE MOUNTAINS AND
FOOTHILLS ON WEDNESDAY WITH ADDITIONAL ACCUMULATIONS OF 3 TO 6
INCHES IN THE MOUNTAINS AND 2 TO 4 INCHES IN THE FOOTHILLS. SOME
SNOW MAY OCCUR EARLY IN THE MORNING NEAR THE FOOTHILLS WITH UP TO AN
INCH ON GRASSY AREAS. OVER THE PALMER DIVIDE ACCUMULATIONS OF 2 TO
4 INCHES WILL BE POSSIBLE. RAIN SHOWERS AND A FEW THUNDERSTORMS
WILL CONTINUE OVER THE NORTHEAST PLAINS THROUGH THE AFTERNOON. BY
WEDNESDAY NIGHT SNOW WILL GRADUALLY END IN THE MOUNTAINS AND
FOOTHILLS BUT RAIN WILL CONTINUE OVER THE NORTHEAST PLAINS.
BY THURSDAY HE STORM SYSTEM WILL MOVE ACROSS KANSAS WITH RAIN
GRADUALLY ENDING OVER THE NORTHEAST PLAINS BY THURSDAY MORNING. IN
THE MOUNTAINS THERE WILL BE A CHANCE OF SNOW SHOWERS. FOR FRIDAY IT
SHOULD BE DRY WITH WARMER TEMPERATURES. OVER THE WEEKEND THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE
MOUNTAINS WITH SEASONAL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
RPK
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- May 10, 11:00 PM MST to May 12, 6:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- May 10, 11:00 PM MST to May 12, 6:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- May 10, 11:00 PM MST to May 12, 6:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- May 10, 11:00 PM MST to May 12, 6:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- May 11, 5:23 PM MST to May 12, 5:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312806, 312807, 312810, 312811, 312813.